Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 268, NWS Dodge City, KS

September 8, 2016Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 8, 2016, 4:59 PM CDT for Pratt County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2016, 4:59 PM CDT (21:59 UTC)
Expired
Sep 8, 2016, 6:00 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pratt County, KS

The radar

The Vance AFB radar (KVNX), 110 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 5:06 PM CDTTSTM WND GST 584 Nnw Coats, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KDDC 082159
SVRDDC
KSC151-082300-
/O.NEW.KDDC.SV.W.0268.160908T2159Z-160908T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT THU SEP 8 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRATT COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
  OF COATS...OR 10 MILES SOUTHWEST OF PRATT...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRATT...IUKA...PRESTON...SAWYER...CULLISON...COATS...NATRONA...
  CAIRO...PRATT REGIONAL AIRPORT AND PRATT COUNTY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3747 9895 3772 9891 3783 9853 3768 9846
      3751 9847
TIME...MOT...LOC 2158Z 248DEG 21KT 3756 9889 

HAIL...1.25IN
WIND...60MPH
 
$$

KRUSE
3 follow-up statements
310 
WWUS53 KDDC 082225
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT THU SEP 8 2016

KSC151-082300-
/O.CON.KDDC.SV.W.0268.000000T0000Z-160908T2300Z/
PRATT KS-
525 PM CDT THU SEP 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN PRATT COUNTY...

AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF CAIRO...OR 6 MILES EAST OF PRATT...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...SAWYER...NATRONA...
CAIRO AND PRATT COUNTY LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3749 9878 3774 9874 3783 9853 3768 9846
      3751 9847
TIME...MOT...LOC 2225Z 248DEG 26KT 3762 9863 

HAIL...0.88IN
WIND...60MPH
 
$$

KRUSE
569 
WWUS53 KDDC 082237
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT THU SEP 8 2016

KSC151-082300-
/O.CON.KDDC.SV.W.0268.000000T0000Z-160908T2300Z/
PRATT KS-
537 PM CDT THU SEP 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN PRATT COUNTY...

AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
CAIRO...OR 10 MILES EAST OF PRATT...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CAIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3751 9861 3772 9861 3774 9849 3768 9846
      3751 9847
TIME...MOT...LOC 2237Z 222DEG 27KT 3763 9855 

HAIL...1.25IN
WIND...60MPH
 
$$

KRUSE
479 
WWUS53 KDDC 082251
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT THU SEP 8 2016

KSC151-082301-
/O.EXP.KDDC.SV.W.0268.000000T0000Z-160908T2300Z/
PRATT KS-
551 PM CDT THU SEP 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRATT COUNTY WILL
EXPIRE AT 600 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3751 9861 3772 9861 3774 9849 3768 9846
      3751 9847
TIME...MOT...LOC 2250Z 248DEG 21KT 3763 9855 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:18 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 8, 3:18 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
318 PM CDT THU SEP 8 2016

.SYNOPSIS...
Issued at 233 PM CDT Thu Sep 8 2016

A weak upper level trough was situated across the western plains
today; and ample low to mid level tropical moisture was in place.
A weak frontal boundary was situated across southern Kansas. South
of this front from Pratt and Ashland southward, temperatures were
in the lower 90s with dewpoints in the upper 60s to lower 70s,
along with moderate surface based CAPE values. Sunshine
was increasing even north of this boundary as far north as Dodge
City. However, on the cool side of the boundary, convective
inhibition was stronger.

A strong shortwave trough over the northern Rockies will progress
rapidly eastward, helping to sweep a cold front through western
Kansas on Friday. Surface high pressure will build into western
Kansas behind the associated cold front by Saturday morning.

Lee troughing will develop Sunday and persist into Monday ahead
of the next strong upper level trough digging into the Rockies.
Meanwhile, a northern stream upper level trough will push another
cold front through western Kansas by late Monday. The upper
level trough over the Rockies is expected to slow down and
close off by Tuesday, and then only slowly meander eastward toward
the high plains by next Thursday.

&&

.SHORT TERM...(This evening through Friday)
Issued at 233 PM CDT Thu Sep 8 2016

Thunderstorms are expected to develop along the aforementioned
surface front this afternoon and then propagate southeastward
through this evening. The best chance of storms will be
in the counties bordering Oklahoma. These storms may be marginally
severe with hail as large as quarters and wind gusts to 60 mph.
Thunderstorms are expected to develop along a cold front
Friday afternoon, with the best chances along a corridor
from Larned to Medicine Lodge where the front will be
arriving after peak daytime heating. These storms may also be
marginally severe with hail as large as quarter size and wind
gusts to 60 mph. Lows tonight are expected to be in the
60s to lower 70s. Highs Friday should reach into the lower 90s
well ahead of the front in south central Kansas, with mid 80s
near Scott City where the front will arrive a little earlier.

.LONG TERM...(Friday night through Thursday)
Issued at 233 PM CDT Thu Sep 8 2016

Cooler temperatures can be expected in the wake of the front
Saturday with lows in the lower to middle 50s and highs in the
mid to upper 70s. Warmer highs in the 80s can be expected for
Sunday and Monday as lee troughing develops along with south
winds. There is a chance of thunderstorms along and ahead of the
next cold front from Monday afternoon into early Tuesday. Much cooler
air will arrive in the wake of the front by Tuesday. Cloudy and
cool weather can be expected mid to late next week as upper level
troughing slowly moves across the Rockies and surface high
pressure wedges southward ahead of the trough. Elevated showers
and thunderstorms are possible in the cool air over southwestern
Kansas Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 105 PM CDT Thu Sep 8 2016

Light southeast winds will persist as a weak upper level
disturbance passes across the region. Thunderstorms will probably
be south of the TAF sites this afternoon and evening along a weak
frontal boundary. VFR conditions will persist at DDC/GCK and
conditions should improve to VFR at KHYS by 20z with daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  53  77 /  20  30  30   0
GCK  65  86  52  78 /  20  10   0   0
EHA  63  89  51  77 /  10  20  10   0
LBL  65  90  55  77 /  20  20  20   0
HYS  66  85  51  76 /  20  30  10   0
P28  71  93  59  79 /  60  60  70   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Sep 8, 3:40 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU SEP 8 2016

KSZ030-031-043>046-061>066-074>081-084>090-092045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 PM CDT THU SEP 8 2016 /240 PM MDT THU SEP 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ALONG AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO
PRATT. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO
LIBERAL. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON
INTO EARLY TUESDAY. IT IS TOO EARLY TO TELL WHETHER THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 10 PM ALONG
AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO PRATT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Sep 8, 4:27 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT THU SEP 8 2016

KSZ090-082200-
BARBER KS-
427 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 500
PM CDT...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF HARDTNER...OR 12 MILES SOUTHWEST OF MEDICINE LODGE...
MOVING NORTHEAST AT 30 MPH.

HAIL TO DIME SIZE IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3702 9870 3711 9886 3737 9867 3728 9842
TIME...MOT...LOC 2126Z 225DEG 24KT 3714 9871

TURNER
Local storm report, Sep 8, 4:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT THU SEP 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 WNW CROFT             37.50N 99.03W
09/08/2016  M1.00 INCH       KIOWA              KS   PUBLIC

            .

&&

RB
Special weather statement, Sep 8, 4:59 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT THU SEP 8 2016

KSZ081-090-082245-
BARBER KS-PRATT KS-
459 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRATT AND
NORTHEASTERN BARBER COUNTIES UNTIL 545 PM CDT...

AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR MEDICINE LODGE...MOVING NORTHEAST AT 20 MPH.

HAIL TO ONE HALF INCH IS POSSIBLE.
WIND GUSTS NEAR 50 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...LAKE ARROWHEAD...SHARON...ISABEL AND ELM MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3715 9852 3728 9878 3757 9862 3750 9846
      3739 9846 3738 9835 3726 9835
TIME...MOT...LOC 2158Z 211DEG 18KT 3728 9857

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:03 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt57 min
Sep 8, 4:27 PM CDTSpecial Weather StatementDDCBarber33 min
Sep 8, 4:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt50 min
Sep 8, 4:59 PM CDTSpecial Weather StatementDDCBarber46 min
Sep 8, 5:11 PM CDTSpecial Weather StatementDDCBarber34 min
Sep 8, 5:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford50 min
Sep 8, 5:59 PM CDTSpecial Weather StatementDDCStafford46 min
Sep 8, 6:00 PM CDTSpecial Weather StatementDDCEdwards45 min
Sep 8, 6:50 PM CDTSpecial Weather StatementDDCStafford40 min
Sep 8, 6:56 PM CDTSpecial Weather StatementDDCBarber49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.